Central European Journal of Mathematics

, Volume 11, Issue 3, pp 379–400 | Cite as

Geometry and dynamics of admissible metrics in measure spaces

  • Anatoly M. Vershik
  • Pavel B. Zatitskiy
  • Fedor V. Petrov
Research Article


We study a wide class of metrics in a Lebesgue space, namely the class of so-called admissible metrics. We consider the cone of admissible metrics, introduce a special norm in it, prove compactness criteria, define the ɛ-entropy of a measure space with an admissible metric, etc. These notions and related results are applied to the theory of transformations with invariant measure; namely, we study the asymptotic properties of orbits in the cone of admissible metrics with respect to a given transformation or a group of transformations. The main result of this paper is a new discreteness criterion for the spectrum of an ergodic transformation: we prove that the spectrum is discrete if and only if the ɛ-entropy of the averages of some (and hence any) admissible metric over its trajectory is uniformly bounded.


Admissible metric Measure space Automophisms Scaling entropy Criteria of discreteness spectrum 


37A05 11J83 37C85 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Feldman J., r-entropy, equipartition, and Ornstein’s isomorphism theorem in ℝn, Israel J. Math., 1980, 36(3–4), 321–345MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Ferenczi S., Measure-theoretic complexity of ergodic systems, Israel J. Math., 1997, 100, 189–207MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Ferenczi S., Park K.K., Entropy dimensions and a class of constructive examples, Discrete Contin. Dyn. Syst., 2007, 17(1), 133–141MathSciNetzbMATHGoogle Scholar
  4. [4]
    Gromov M., Metric Structures for Riemannian and Non-Riemannian Spaces, Progr. Math., 152, Birkhäuser, Boston, 1999zbMATHGoogle Scholar
  5. [5]
    Katok A., Thouvenot J.-P., Slow entropy type invariants and smooth realization of commuting measure-preserving transformation, Ann. Inst. H.Poincaré, 1997, 33(3), 323–338MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    Kushnirenko A.G., Metric invariants of entropy type, Russian Math. Surveys, 1967, 22(5), 53–61zbMATHCrossRefGoogle Scholar
  7. [7]
    Ornstein D.S., Weiss B., Entropy and isomorphism theorems for actions of amenable groups, J. Analyse Math., 1987, 48, 1–141MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Rokhlin V.A., On the fundamental ideas of measure theory, Mat. Sb., 1949, 25(67)(2), 107–150 (in Russian)Google Scholar
  9. [9]
    Stromberg K., An elementary proof of Steinhaus’s theorem, Proc. Amer. Math. Soc., 1972, 36(1), 308MathSciNetzbMATHGoogle Scholar
  10. [10]
    Vershik A.M., The universal Uryson space, Gromov’s metric triples, and random metrics on the series of natural numbers, Russian Math. Surveys, 1998, 53(5), 921–928MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    Vershik A.M., Dynamic theory of growth in groups: entropy, boundaries, examples, Russian Math. Surveys, 2000, 55(4), 667–733MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    Vershik A.M., Classification of measurable functions of several arguments, and invariantly distributed random matrices, Funct. Anal. Appl., 2002, 36(2), 93–105MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    Vershik A.M., Random and universal metric spaces, In: Fundamental Mathematics Today, Independent University of Moscow, Moscow, 2003, 54–88 (in Russian)Google Scholar
  14. [14]
    Vershik A.M., Random metric spaces and universality, Russian Math. Surveys, 2004, 59(2), 259–295MathSciNetCrossRefGoogle Scholar
  15. [15]
    Vershik A.M., Dynamics of metrics in measure spaces and their asymptotic invariant, Markov Process. Related Fields, 2010, 16(1), 169–184MathSciNetzbMATHGoogle Scholar
  16. [16]
    Vershik A.M., Information, entropy, dynamics, In: Mathematics of the 20th Century. A View from Petersburg, Moscow Center for Continuous Mathematical Education, Moscow, 2010, 47–76 (in Russian)Google Scholar
  17. [17]
    Vershik A.M., Scaling entropy and automorphisms with pure point spectrum, St. Petersburg Math. J., 2012, 23(1), 75–91MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    Vershik A.M., Gorbulsky A.D., Scaled entropy of filtrations of σ-fields, Theory Probab. Appl., 2008, 52(3), 493–508MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    Zatitskiy P.B., Petrov F.V., Correction of metrics, J. Math. Sci., 2012, 181(6), 867–870MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Versita Warsaw and Springer-Verlag Wien 2013

Authors and Affiliations

  • Anatoly M. Vershik
    • 1
  • Pavel B. Zatitskiy
    • 1
  • Fedor V. Petrov
    • 1
  1. 1.St. Petersbrug Branch of Mathematical Institute of Russian Academy of ScienceSt. PetersbrugRussa

Personalised recommendations